Format

Send to

Choose Destination
Clin J Sport Med. 2019 Jun 28. doi: 10.1097/JSM.0000000000000750. [Epub ahead of print]

Exertional Heatstroke in a Marathon Runner Complicated by Concurrent Use of an Antipsychotic Medication Affecting Thermoregulation.

Author information

1
Department of Rehabilitation Medicine, and.
2
Sports Institute at UW Medicine and Department of Rehabilitation Medicine, University of Washington Medical Center, Seattle, Washington.

Abstract

We report the case of a half-marathon runner who presented with exertional heatstroke (EHS), whose management was confounded by concurrent treatment of his bipolar disorder with olanzapine. Antipsychotics can have a profound effect on thermoregulation and can cause athletes to present with features of neuroleptic malignant syndrome in the setting of EHS. It is vital for medical providers to consider the thermoregulatory effects of all medications, including antipsychotics, when providing care during sporting events.

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center